Alert archive / Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

April 5, 20104 counties in Virginia; Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 5, 2010, 10:19 PM EDT for 4 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2010, 10:19 PM EDT (02:19 UTC)
Expired
Apr 5, 2010, 11:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Botetourt County, VA, City of Covington, VA, Craig County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:15 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 5, 9:15 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT MON APR 5 2010

.SYNOPSIS...
WAVERING FRONT ACROSS THE OHIO VALLEY WILL STAY NORTH OF US INTO
TUESDAY...WHILE HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST. A
STRONGER COLD FRONT ARRIVES THURSDAY WITH A CHANGE TO COOLER
WEATHER.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE STORMS THAT FIRED ALONG THE LOW LEVEL THETA-E GRADIENT
CONTINUE TO LINGER ON ALONG AN AXIS FROM SE WVA INTO NW NC WHERE
DECENT CAPES PERSIST. STORMS HAVE CONTINUED TO EXHIBIT SPLIT NATURE
WITH LARGE HAIL OVER THE MOUNTAINS AND A MIX OF HAIL BUT SOME WIND
DAMAGE ACROSS THE SE. EXPECT LOSS OF HEATING AND PSEUDO BOUNDARY
LIFTING NE TO FINALLY BRING AN END TO CONVECTION OVER THE NEXT FEW
HOURS SO EXTENDED LOW POPS TO ABOUT 03Z. ALSO SLOWED DOWN EXODUS
OF CLOUDS OVERNIGHT WITH PLENTY OF DEBRIS COVERAGE AROUND MAINLY
OVER THE NW. OTRW INCLUDED MORE FOG ESPCLY WHERE RAIN OCCURRED AND
ELSW IN THE VALLEYS GIVEN HIGH DEWPOINTS. TEMPS SLOW TO FALL GIVEN
SOUPY ATMOSPHERE WHILE THE LATEST LAV MOS SHOWS LOWS STAYING A FEW
DEGREES ABOVE THE GOING FORECAST OVERNIGHT. THIS LOOKS GOOD SO
BUMPED UP TEMPS ACROSS THE REGION ON THE UPDATE.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REGAIN CONTROL OF OUR WEATHER PATTERN STARTING
ON TUESDAY ALONG WITH INCREASING 850 TEMPS. THE RECORD WARMTH WILL
STAY WITH US INTO WEDNESDA BUT WILL SEE A FEW DEGREES COOLER WED
AS HUMIDITY INCREASES AHEAD OF THE NEXT STORM SYSTEM.

KEPT HIGHS AT OR ABOVE GUIDANCE...ALTHOUGH MAY BE COOLER AT NIGHT
IN THE DEEPER VALLEYS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LEANED TOWARD A BLEND OF THE 12Z NAM AND THE 00Z ECMWF FOR THIS TIME
PERIOD. THE GFS SEEMS TO BE A LITTLE TOO PROGRESSIVE WITH THE COLD
FRONT APPROACHING THE COUNTY WARNING AREA THURSDAY. EXPECT
INCREASING CLOUDINESS AHEAD OF THE FRONT WEDNESDAY NIGHT. THE NAM
AND ECMWF ARE SIMILAR IN BEGINNING THE PRECIP THURSDAY AFTERNOON IN
THE WESTERN ZONES. EXPECT ISOLATED THUNDERSTORMS MAINLY IN THE
AFTERNOON AS LIFTED INDICES ARE AROUND -1C WHICH IS STILL NOT TOO
IMPRESSIVE BUT THERE WILL BE SOME INSTABILITY IN PLACE AHEAD OF THE
COLD FRONT. MODELS CONTINUE TO BE CONSISTENT WITH THE HIGH
PRESSURE PUSHING IN OVER THE WEEKEND IN THE WAKE OF THE COLD
FRONT. COOLER AIR ASSOCIATED WITH THE UPPER TROUGH WILL BE
FILTERING INTO THE FORECAST AREA FOR THE WEEKEND. HPC GUIDANCE
GIVING THE MOST WEIGHT TO THE ECMWF IN THE LATE WEEK PERIOD
SOMEWHAT DISCOUNTING THE FASTER OPERATIONAL GFS. MUCH COOLER
FRIDAY WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S IN THE
MOUNTAINS AND 60S EAST. NEXT WEEKEND LOOKS DRY AND SEASONABLE AT
THIS POINT.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
EXPECTING ISOLATED SEVERE TSRA TO FADE SHORTLY AFTER 00-01Z WITH
OVERALL VFR CONDITIONS THRU THE OVERNIGHT. HOWEVER WHERE HEAVIER
RAINFALL DID OCCUR WILL LIKELY SEE SOME FOG ESPCLY AROUND
BLF...LYH...AND DAN SO INCLUDED A MVFR MENTION BY MIDNIGHT AND
BEYOND. KLWB HAS THE POTENTIAL TO DROP TO MVFR OR LOWER GIVEN
SOME INCREASE IN LOW LVL MOISTURE. CONDITIONS SHOULD QUICKLY
IMPROVE TO VFR ON TUESDAY AS THE UPPER RIDGE BUILDS AGAIN.
WINDS OUT OF THE SOUTHWEST PICK UP AGAIN TUESDAY WITH GUSTS OVER
20 KNOT POSSIBLE.

ANTICIPATING VFR INTO THURSDAY. LATER THURSDAY...A STRONGER COLD
FRONT ARRIVES WITH A BETTER CHANCE OF MVFR IN SHOWERS AND POSSIBLE
THUNDERSTORMS. THIS FRONT SWINGS EAST OF THE AREA FRIDAY LEAVING
MVFR/IFR CIGS ACROSS THE SE WVA SITES AND VFR ELSW FOR WEEKS END.

&&

.FIRE WEATHER...
TUESDAY...WINDS FROM SOUTHWEST WILL BE INCREASING TO 10 TO 15 MPH
IN THE AFTERNOON...WITH GUSTS TO 25 MPH OVER THE HIGHER TERRAIN
ABOVE 2500 FEET. WITH VERY WARM TEMPERATURES FORECAST...RELATIVE
HUMIDITIES WILL DIP DOWN INTO THE 20S MOST LOCATIONS DURING THE
AFTERNOON. FIRE DANGER WILL BE ENHANCED BUT NOT RED FLAG. AN SPS
MAY BE NEEDED IF CONDITIONS STILL WARRANT TUE MORNING.

&&

.CLIMATE...
HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP UNSEASONABLY WARM AIR
IN PLACE FOR THE NEXT COUPLE DAYS. BLACKSBURG HAD ALREADY BEAT ITS
RECORD HIGH FOR TODAY...REACHING 80 AFTER 1 PM. DANVILLE AS OF 3
PM HAD TIES ITS RECORD HIGHT. RECORDS ARE LIKELY ON TUESDAY AND
WEDNESDAY.

APRIL 5TH   BLACKSBURG  BLUEFIELD  DANVILLE       LYNCHBURG    ROANOKE
HIGHS       80 (2010)   80 (1988)  88 (1999/2010) 91 (1942)  90 (1942)
APRIL 6TH
WARMEST LOW 51 (1997)   62 (1967)  62 (1997)      70 (1929)  63 (1929)
HIGHS       80 (1988)   80 (2005)  88 (1986)      90 (1929)  92 (1942)
APRIL 7TH
HIGHS       79 (2006)   79 (2000)  90 (1967)      90 (1929)  91 (1929)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ/WP
NEAR TERM...JH/WP
SHORT TERM...WP
LONG TERM...REB
AVIATION...JJ/WP
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Apr 5, 6:31 AM EDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 AM EDT MON APR 5 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
631 AM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 5, 7:50 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             MAYODAN                 36.42N 79.97W
04/05/2010  E0.50 INCH       ROCKINGHAM         NC   PUBLIC

&&

TW
Local storm report, Apr 5, 7:52 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     REIDSVILLE              36.35N 79.67W
04/05/2010                   ROCKINGHAM         NC   COUNTY OFFICIAL

            TREES DOWN OVER WESTERN PART OF COUNTY. 911 CENTER.

&&

TW
Local storm report, Apr 5, 7:53 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             REIDSVILLE              36.35N 79.67W
04/05/2010  E1.00 INCH       ROCKINGHAM         NC   COUNTY OFFICIAL

            OVER WESTERN PART OF COUNTY. 911 CENTER.

&&

TW
Local storm report, Apr 5, 8:19 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             BLUEFIELD               37.24N 81.27W
04/05/2010  E0.50 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

TW
Local storm report, Apr 5, 8:20 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CERES                   37.02N 81.35W
04/05/2010  E0.75 INCH       BLAND              VA   PUBLIC

&&

WERT
Special weather statement, Apr 5, 9:32 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT MON APR 5 2010

NCZ005-006-060230-
CASWELL NC-ROCKINGHAM NC-
932 PM EDT MON APR 5 2010

...A STRONG THUNDERSTORM WILL AFFECT CASWELL AND ROCKINGHAM
COUNTIES...

AT 931 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF WENTWORTH...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WENTWORTH AROUND 940 PM...MONROETON AROUND
945 PM...REIDSVILLE...AND HARRISONS CROSSROADS AROUND 950 PM...
LAWSONVILLE AROUND 1000 PM...CAMP SPRINGS...AND QUICK AROUND 1010 PM
AND JERICHO AROUND 1020 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3623 7918 3623 7938 3624 7939 3623 7967
      3626 7997 3644 7996 3645 7914 3643 7915
      3623 7916 3623 7917

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:19 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig, Giles28 min
Apr 5, 11:29 PM EDTSpecial Weather StatementRNKBotetourt16 min
Apr 5, 11:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington and 1 more52 min
Apr 5, 11:56 PM EDTSevere Thunderstorm WarningRNKGiles79 min
Apr 6, 12:42 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Craig, Roanoke, Rockbridge33 min
Apr 6, 1:16 AM EDTSpecial Weather StatementRNKCraig29 min
Apr 6, 1:17 AM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg28 min
Apr 6, 1:44 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte61 min
Apr 6, 2:48 AM EDTSpecial Weather StatementRNKBath57 min
Apr 5, 9:32 PM EDTSpecial Weather StatementRNKCaswell, Rockingham58 min
Apr 5, 9:33 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers57 min
Apr 5, 10:36 PM EDTSevere Thunderstorm WarningRNKGreenbrier84 min
Apr 5, 11:16 PM EDTSpecial Weather StatementRNKMonroe29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2010Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.